My name is David. My disease came as a total shock to me. For the most part I loved life. Everything was going great for me. I was in a great college (University of Rochester), had a lot of great friends, and my future looked very bright. All of a sudden a month into the spring semester I started to feel tired and sick. It was an odd feeling. I didn’t want to exercise because of how tired I was. I figured it would pass after about a week as long as I slept and ate right. I actually began to get worse until one morning I woke up with massive ear pain and a headache that wouldn’t go away. Advil helped a little but this began to alert me that something more serious was afoot. After the misdiagnosis of an ear infection and pneumonia for a month, I was finally admitted to the hospital so doctors could figure out the real problem.
The fact that the disease was incurable was alarming, but knowing that other people had already had this and that there were even special doctors to treat me was comforting. I usually tell people that the first IV pulse of steroid treatment made me feel human again after going through a month of slow and painful death of various cells. I was sent home on prednisone and Cytoxan pills along with many other drugs for blood pressure control and the like.
However, this was not the end for me. Over the next week my creatinine rose to high levels indicating kidney failure. I needed to go back to the hospital and be placed on dialysis. Getting used to the tube sticking out of my shoulder was downright scary. I didn’t mind the dialysis process because after all I was studying to become a chemical engineer. In fact, chemical engineers were the original creators of the dialysis machine. Luckily, I only needed to be on the dialysis for about 3 weeks until my kidney function returned to normal. Also, during my second trip to the hospital I was given IV Rituximab because my case was considered very serious and this new treatment had proved effective in others. Thanks to this and other care I received I was actually able to finish out the semester of college I was enrolled in with a half course load.
Once the semester came to a close and summer began, my hematocrit level (red blood cell count) was still low and falling. When your hematocrit drops significantly, it is hard for the body to pump oxygen around so the entire body feels tired all the time. The doctors said it was reasonable to be at 27% or so (percentage of red blood cells in a blood sample) but I thought that was absolutely ridiculous. I was a very active 21 year old and having a red blood cell (RBC) count any less than 40% (a normal reading) was not acceptable to me. With a long wait, I finally received erythropoietin which boosts RBC’s and felt my old self again by the end of summer.
This was still not the end for me as I began to have hip pain in my right leg at the beginning of October. By the end of November of 2007, an MRI showed I had avascular necrosis in both hips. This is a common complication of steroid use but it devastated me once again. The painkiller Vicodin was prescribed and has helped the pain significantly but it still hurts often and I am unable to do some of the things I love like running or tennis. Fosamax was prescribed for this complication to strengthen the bones so they have a lower chance of collapse.
I’m sure now that 2007 has been and will continue to be for a very long time, the worst year of my life. I don’t say this to dwell on the terrible times I went through but instead to look forward to a much better future. Possibly even better than the path I was on before the disease took hold. I am left with great hope for the coming years as I finish up college and head out into the real world with a perspective few people will ever have.
Published: February 2008
To read more stories, please visit the Vasculitis Stories landing page.